Long-term Use of Popular Class of Osteoporosis Drugs May Have Opposite Effect for Some Women, Experts Say
March 8, 2010
“I went up in the air and I came straight down to the ground,” Potter said. “The pain was excruciating.”
Fosamax, one in a class of drugs called bisphosphonates, is supposed to make bones stronger, and for many women, it is safe and effective. But now there’s mounting evidence that, for some women, taking these medications for more than five years could cause spontaneous fractures.
“We are seeing people just walking, walking down the steps, patients who are doing low-energy exercise,” said Dr. Kenneth Egol, professor of orthopedic surgery at NYU Langone Medical Center. “Very unusual, the femur is one of the strongest bones in the body.”
Egol said X-rays of some of his patients look more like injuries from car accidents than from an otherwise-minimal fall.
“Over the last 18 months, we are seeing this more frequently,” he said.
Sue Heller, 60, of Castle Rock, Colo., had been on Fosamax for almost 10 years. She broke both of her femur bones.
“I’m sure there are a lot of women who have brittle bones right now that maybe are ready to break, and they’re not aware of it,” said Heller. “And my heart aches for them.”
Sales of the popular drug increased when doctors began prescribing it, not only to women with osteoporosis, but to others who were osteopenic — with reduced bone density that might lead to the disease. Now some doctors worry that staying on the drug for more than five years can cause some women’s bones to become more brittle.
Another Merck miracle drug gone bad.
“After 16 months, Merck added patients’ reports of femur fractures to the list of possible side effects included in the drug’s package insert. “It took Merck an entire year to respond,” said ABC News senior health and medical editor Dr. Richard Besser.”